Alert archive / Montana / Winter Weather Advisories in 2012

Winter Weather Advisory 49, NWS Missoula, MT

October 24, 20125 counties in Montana; Idaho County, Idaho

NWS Missoula, MT issued this winter weather advisory at Oct 24, 2012, 1:53 PM MDT for 5 counties in Montana; Idaho County, Idaho. It took effect at Oct 25, 2012, 12:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2012, 1:53 PM MDT (19:53 UTC)
In effect from
Oct 25, 2012, 12:00 AM MDT
Expired
Oct 25, 2012, 12:00 PM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Idaho County, ID, Granite County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 55 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WWUS45 KMSO 241953
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
153 PM MDT WED OCT 24 2012


IDZ006-MTZ004-006-251000-
/O.NEW.KMSO.WW.Y.0049.121025T0600Z-121025T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-
153 PM MDT WED OCT 24 2012 /1253 PM PDT WED OCT 24 2012/

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT MDT /11 PM
PDT/ TONIGHT TO NOON MDT /11 AM PDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT
FROM MIDNIGHT MDT /11 PM PDT/ TONIGHT TO NOON MDT /11 AM PDT/
THURSDAY. 

* IMPACTS/TIMING: SNOW WILL BEGIN THIS EVENING...BUT LIKELY NOT
  START ACCUMULATING UNTIL AFTER MIDNIGHT. ROADS MAY BECOME SLICK
  CAUSING HAZARDOUS TRAVEL...ESPECIALLY OVER BRIDGES AND MOUNTAIN
  PASSES.

* SNOW ACCUMULATIONS: 4 TO 6 INCHES OVER LOLO...LOOKOUT AND LOST
  TRAIL PASSES AND THE HIGHER TERRAIN. 1 TO 3 INCHES IN THE LOWER
  VALLEY LOCATIONS.

* LOCATIONS IMPACTED INCLUDE...DIXIE...ELK CITY...HIGHWAY 12 
  LOWELL TO LOLO PASS...EVARO HILL...HIGHWAY 200 THOMPSON FALLS 
  TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT 
  PASS TO HAUGAN...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

MTZ005-251000-
/O.NEW.KMSO.WW.Y.0049.121025T0900Z-121025T1800Z/
MISSOULA/BITTERROOT VALLEYS-
153 PM MDT WED OCT 24 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO NOON MDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 3 AM TO NOON
MDT THURSDAY.

* IMPACTS/TIMING: SNOW WILL BEGIN EARLY TOMORROW MORNING AND WILL
  LIKELY REACH ITS HIGHEST INTENSITY DURING THE MORNING COMMUTE.
  MOST OF THE ACCUMULATIONS WILL OCCUR ON GRASSY SURFACES...ALTHOUGH
  ROADS COULD BE IMPACTED WITH UP TO AN INCH OF ACCUMULATION IN
  THE MORNING. ROADS MAY BECOME SLICK...PARTICULARLY OVER BRIDGES.

* SNOW ACCUMULATIONS: UP TO AN INCH...LOCALLY UP TO 2 INCHES.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
4 follow-up statements
304 
WWUS45 KMSO 251003
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
403 AM MDT THU OCT 25 2012

IDZ006-MTZ004-006-251800-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-121025T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-
403 AM MDT THU OCT 25 2012 /303 AM PDT THU OCT 25 2012/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
/11 AM PDT/ TODAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /11 AM
PDT/ TODAY. 

* IMPACTS/TIMING: SNOW WILL CONTINUE TO FALL THROUGH THE MORNING. ROADS
  MAY BECOME SLICK CAUSING HAZARDOUS TRAVEL...ESPECIALLY OVER
  BRIDGES AND MOUNTAIN PASSES.

* SNOW ACCUMULATIONS: 1 TO 3 INCHES OVER LOLO...LOOKOUT AND LOST
  TRAIL PASSES AND THE HIGHER TERRAIN. 

* LOCATIONS IMPACTED INCLUDE...DIXIE...ELK CITY...HIGHWAY 12 
  LOWELL TO LOLO PASS...EVARO HILL...HIGHWAY 200 THOMPSON FALLS 
  TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT 
  PASS TO HAUGAN...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

MTZ005-251800-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-121025T1800Z/
MISSOULA/BITTERROOT VALLEYS-
403 AM MDT THU OCT 25 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY.

* IMPACTS/TIMING: SNOW THIS TOMORROW MORNING WILL LIKELY REACH
  ITS HIGHEST INTENSITY DURING THE MORNING COMMUTE. MOST OF THE
  ACCUMULATIONS WILL OCCUR ON GRASSY SURFACES... ALTHOUGH ROADS
  COULD BE IMPACTED WITH UP TO AN INCH OF ACCUMULATION IN THE
  MORNING. ROADS MAY BECOME SLICK... PARTICULARLY OVER BRIDGES.

* SNOW ACCUMULATIONS: UP TO AN INCH.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
193 
WWUS45 KMSO 251005 CCA
WSWMSO

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
405 AM MDT THU OCT 25 2012

IDZ006-MTZ004-006-251800-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-121025T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-
405 AM MDT THU OCT 25 2012 /305 AM PDT THU OCT 25 2012/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
/11 AM PDT/ TODAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /11 AM
PDT/ TODAY. 

* IMPACTS/TIMING: SNOW WILL CONTINUE TO FALL THROUGH THE MORNING. ROADS
  MAY BECOME SLICK CAUSING HAZARDOUS TRAVEL...ESPECIALLY OVER
  BRIDGES AND MOUNTAIN PASSES.

* SNOW ACCUMULATIONS: 1 TO 3 INCHES OVER LOLO...LOOKOUT AND LOST
  TRAIL PASSES AND THE HIGHER TERRAIN. 

* LOCATIONS IMPACTED INCLUDE...DIXIE...ELK CITY...HIGHWAY 12 
  LOWELL TO LOLO PASS...EVARO HILL...HIGHWAY 200 THOMPSON FALLS 
  TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT 
  PASS TO HAUGAN...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

MTZ005-251800-
/O.COR.KMSO.WW.Y.0049.000000T0000Z-121025T1800Z/
MISSOULA/BITTERROOT VALLEYS-
405 AM MDT THU OCT 25 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY.

* IMPACTS/TIMING: SNOW THIS MORNING WILL LIKELY REACH ITS HIGHEST
  INTENSITY DURING THE MORNING COMMUTE. MOST OF THE ACCUMULATIONS
  WILL OCCUR ON GRASSY SURFACES... ALTHOUGH ROADS COULD BE
  IMPACTED WITH UP TO AN INCH OF ACCUMULATION IN THE MORNING.
  ROADS MAY BECOME SLICK... PARTICULARLY OVER BRIDGES.

* SNOW ACCUMULATIONS: UP TO AN INCH.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
583 
WWUS45 KMSO 251453
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
853 AM MDT THU OCT 25 2012

MTZ004-005-251600-
/O.CAN.KMSO.WW.Y.0049.000000T0000Z-121025T1800Z/
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
853 AM MDT THU OCT 25 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

ALTHOUGH LIGHT SNOW SHOWERS WILL CONTINUE THROUGH THE
MORNING...ACCUMULATIONS ON ROADWAYS ARE NO LONGER EXPECTED.

$$

IDZ006-MTZ006-251800-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-121025T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
853 AM MDT THU OCT 25 2012 /753 AM PDT THU OCT 25 2012/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
/11 AM PDT/ TODAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT /11 AM
PDT/ TODAY. 

* IMPACTS/TIMING: SNOW WILL CONTINUE TO FALL THROUGH THE 
  MORNING. ROADS MAY BECOME SLICK CAUSING HAZARDOUS TRAVEL...
  ESPECIALLY OVER BRIDGES AND MOUNTAIN PASSES. 

* SNOW ACCUMULATIONS: 1 TO 3 INCHES OVER LOLO AND LOST TRAIL
  PASSES AND THE HIGHER TERRAIN.

* LOCATIONS IMPACTED INCLUDE...DIXIE...ELK CITY...HIGHWAY 12 
  LOWELL TO LOLO PASS...HIGHWAY 93 SULA TO LOST TRAIL PASS... 
  LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
644 
WWUS45 KMSO 251749
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1149 AM MDT THU OCT 25 2012

IDZ006-MTZ006-251900-
/O.EXP.KMSO.WW.Y.0049.000000T0000Z-121025T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS-
1149 AM MDT THU OCT 25 2012 /1049 AM PDT THU OCT 25 2012/

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT /11 AM PDT/
TODAY...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT /11 AM PDT/
TODAY. 

ALTHOUGH SNOW SHOWERS WILL CONTINUE THROUGH THE AFTERNOON, THE
HEAVIEST IMPACTING SNOW HAS COME TO AN END. LOLO AND LOST TRAIL
PASSES MAY STILL BECOME SNOW COVERED AT TIMES UNDER HEAVIER SHOWERS.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Oct 24, 3:07 AM MDT, 10 hours 46 minutes earlier.

Area forecast discussion, Oct 24, 3:07 AM MDT, 10 hours 46 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
307 AM MDT Wed Oct 24 2012

.DISCUSSION...A short period of ridging this morning will keep
most of the showers in the mountains this morning with partly
cloudy skies in the valleys. Fog this morning is a concern with high
humidity and frequent breaks in the clouds allowing cooling.

Late this afternoon a weak wave energy now over the west coast
will work its way into central Idaho causing increased snow
showers over the Clearwater and western Bitterroot mountains. This
evening through Thursday morning this wave will push through
western Montana causing more snow showers. Around half an inch to
an inch of snow is expected in the valleys with a few inches in
the mountains.

The cool and unsettled pattern will continue into next week.
Forecast models are showing the potential for a slight warming
trend this weekend. Until the weekend, valley locations will
continue to have the potential for snow, with the next good shot
of moisture occurring Friday night into Saturday.

&&

.AVIATION...Partial mountain obscurations will increase this
afternoon with an approaching shortwave. Snow showers will spread
across central Idaho after 21Z and western Montana after 00Z
reaching KGPI before 12Z and cause lower ceilings and visibility.
Expect rapidly changing conditions this evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

Nearby

Winter Weather Advisories in Montana, 2012Winter Weather Advisories in Idaho, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.